Q: After using a new shampoo, I broke out in a rash on my ears. The shampoo contains methylisothiazolinone, and online I see this can be an allergen. Would you suspect that, or something else? Should I avoid it?
Dr. Skotnicki: Shampoo reactions often will affect the eyelids, neck, ears and tops of shoulders before the scalp.
Methylisothiazolinone, often called MI, has triggered one of the dermatology field’s more serious waves of allergy attacks. The ingredient may well be to blame for your dermatitis.
After consumers raised health concerns about parabens, companies started using MI as a preservative to prevent bacteria. At first, it was used alongside a chemical known as MCI, and the MI concentration was kept low and reserved for use in rinse-off products. Then MI began cropping up in higher concentrations, and without MCI.
The New York Times reports that the number of products containing MI more than doubled between 2007 and 2010, to about 2,400. In 2013, the American Contact Dermatitis Society named MI the “allergen of the year.”
While MI concentrations are limited in Europe, regulations are more lax in North America. Many manufacturers have reduced MI use, but low concentrations are still found in several leave-on and rinse-off products, like body washes, gels and shampoos. Lately, I’ve seen reactions to it in laundry detergents.
I recommend everyone avoid personal products with MI. If you continue to have breakouts with avoidance, visit a dermatologist.
Send your sensitive skin questions to: firstname.lastname@example.org. For more information see Drsandyskotnicki.com.Submit a Question View all posts by this medical expert.